Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 73, NWS Shreveport, LA

August 9, 1997De Soto Parish, Louisiana; Nacogdoches County, Shelby County, Texas

NWS Shreveport, LA issued this flash flood warning at Aug 9, 1997, 11:31 AM CDT for De Soto Parish, Louisiana; Nacogdoches County, Shelby County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1997, 11:31 AM CDT (16:31 UTC)
Expired
Aug 9, 1997, 2:30 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties De Soto Parish, LA, Nacogdoches County, TX, Shelby County, TX

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 091633
FFWSHV
LAC031-TXC347-419-091930-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1131 AM CDT SAT AUG 9 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  230 PM CDT
FOR THE FOLLOWING AREAS...
 
IN NORTHWEST LOUISIANA
 
   ...DE SOTO PARISH
 
IN EAST TEXAS
 
   ...NACOGDOCHES COUNTY
 
IN NORTHEAST TEXAS
 
   ...SHELBY COUNTY
 
THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO MOVE FROM WEST TO EAST ACROSS
MOST OF NACOGDOCHES AND SHELBY COUNTIES IN TEXAS...AND DE SOTO PARISH IN
LOUISIANA. SOME PARTS OF NACOGDOCHES AND SHELBY COUNTIES IN TEXAS HAVE
RECEIVED OVER 10 INCHES OF RAIN OVERNIGHT AND THIS MORNING. IN DE SOTO
PARISH RAINFALL AMOUNTS ARE UP TO 5 INCHES. THIS IS A DANGEROUS FLASH
FLOOD SITUATION. SEVERAL ROADS ARE REPORTED TO BE WASHED OUT BY HIGH
WATER IN THESE AREAS.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CRrOSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
 
CAMPERS ALONG RIVERS...STREAMS...OR CREEKS SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY. FLASH FLOODING IS IMMINENT.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:20 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 9, 9:20 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
920 AM CDT SAT AUG 9 1997

SHWRS AND TSTMS CONT TO MOV W TO E ACRS PARTS OF E TX AND NW LA. UP
TO 10 INCHES OF RAIN HAS BEEN REPORTED ACRS PARTS OF EXTREME E TX THIS
MRNG AND SOME FLOODING HAS BEEN REPORTED. SAT IMAGERY AND MODEL DATA
WUD SUPPORT CONT TROP CONNECTION INTO THE AREA INTO THE AFTN HOURS
SO MORE HEAVY RAINS LIKELY ACRS PARTS OF THE CWA THRU THE AFTN HOURS.
WILL LIKELY NEED TO POST FFA FOR PARTS OF NN AND CNTRL LA S OF A SHV
TO MLU LINE. WITH RAIN CONTG TO RDVLP ALL THE WAY BACK TO WACO AND
MOVG OVR THE AREA FLOODING WILL LIKELY CONT IN E TX. AREA MAY BE TOO
SMALL FOR FFA THOUGH...AND WARNINGS ARE ALREADY IN PLACE.

TEMPS NOT LIKELY TO RISE AS HIGH AS ORIGINALLY FCST ACRS NRN LA AND
E TX SO NEED TO BE LOWERED ABOUT A CATERGORY.

18

In the hours before

Special weather statement, Aug 9, 9:59 AM CDT, 1 hour 32 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-091600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT SAT AUG 9 1997

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO REDEVELOP AND MOVE EAST
ACROSS EAST TEXAS AND NORTHERN LOUISIANA TODAY AHEAD OF A SLOW MOVING
UPPER LEVEL STORM SYSTEM OVER TEXAS. THE THUNDERSTORMS SHOULD BEGIN TO
DECREASE IN INTENSITY LATE TONIGHT.

SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THE THUNDERSTORMS TODAY...
HOWEVER WITH ABUNDANT MOISTURE AVAILABLE AS THE STORMS REFORM AND
MOVE OVER THE SAME AREAS DURING THE DAY...HEAVY RAINS WILL CONTINUE
CAUSING FLOODING PROBLEMS ACROSS EAST TEXAS AND PARTS OF NORTHERN
LOUISIANA INTO THE EARLY EVENING.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL DUE TO LOCALLIZED FLOODING
MAY BE NEEDED ACROSS MUCH OF EAST TEXAS AND NORTHERN LOUISIANA DURING
THE DAY. STORM SPOTTERS AND COOPERATIVE OBSER8VERS ARE REMINDED TO
PASS RAINFALL AND FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE
OR LOCAL LAW ENFORCEMENT OFFICIALS.

18
Special weather statement, Aug 9, 10:00 AM CDT, 1 hour 31 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-091600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT SAT AUG 9 1997

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO REDEVELOP AND MOVE EAST
ACROSS EAST TEXAS AND NORTHERN LOUISIANA TODAY AHEAD OF A SLOW MOVING
UPPER LEVEL STORM SYSTEM OVER TEXAS. THE THUNDERSTORMS SHOULD BEGIN TO
DECREASE IN INTENSITY LATE TONIGHT.

SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THE THUNDERSTORMS TODAY...
HOWEVER WITH ABUNDANT MOISTURE AVAILABLE AS THE STORMS REFORM AND
MOVE OVER THE SAME AREAS DURING THE DAY...HEAVY RAINS WILL CONTINUE
CAUSING FLOODING PROBLEMS ACROSS EAST TEXAS AND PARTS OF NORTHERN
LOUISIANA INTO THE EARLY EVENING.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL DUE TO LOCALLIZED FLOODING
MAY BE NEEDED ACROSS MUCH OF EAST TEXAS AND NORTHERN LOUISIANA DURING
THE DAY. STORM SPOTTERS AND COOPERATIVE OBSERVERS ARE REMINDED TO
PASS RAINFALL AND FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE
OR LOCAL LAW ENFORCEMENT OFFICIALS.

18
Local storm report, Aug 9, 10:17 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1017 AM CDT SAT AUG 09 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0815 AM    GARRISON                  TX   FLOODING
08/09/97   NACOGDOCHES                    WATER OVER US HIGHWAY 59
                                          BUT ROAD NOT COMPLETELY
                                          BLOCKED.  10.75 INCHES OF
                                          RAIN FOR 24 HOUR PERIOD
                                          ENDING AT 800 AM FROM
                                          VOLUNTEER COOP OBSERVER.

0815 AM    TENAHA                    TX   FLOODING
08/09/97   SHELBY                         US HIGHWAY 96 CLOSED FOR
                                          ABOUT 200 YEARS BETWEEN
                                          CENTER AND TENAHA WITH 4
                                          TO 5 FEET OF WATER
                                          COVERING ROADWAY.

1000 AM    CENTER                    TX   FLOODING
08/09/97   SHELBY                         27 HOUR RAINFALL TOTAL OF
                                          10.72 INCHES.

VIII
Local storm report, Aug 9, 11:15 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1115 AM CDT SAT AUG 9 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1045 AM    10 NW NACOGDOCHES         TX   FLOODING
08/09/97   NACOGDOCHES                    SOME CARS WASHED AWAY ON
                                          HWY 204

1045 AM    GARRISON                  TX   FLOODING
08/09/97   NACOGDOCHES                    CARS WASHED OFF HWY 95

1055 AM    CARTHAGE                  TX   FLOODING
08/09/97   PANOLA                         SEVERAL CREEKS FLOODING
                                          COUNTY ROADS

1104 AM    CENTER                    TX   FLOODING
08/09/97   SHELBY                         HWY 87 CLOSED SOUTH OF
                                          SHELBYVILLE. FM 414
                                          CLOSED. SEVERAL FARM TO
                                          MARKET ROADS WASHED OUT AT
                                          BRIDGE LOCATIONS.

1105 AM    MANSFIELD                 LA   FLOODING
08/09/97   DE SOTO                        HIGH WATER OVER SEVERAL
                                          ROADS ACROSS PARISH
Local storm report, Aug 9, 11:17 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1115 AM CDT SAT AUG 9 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1045 AM    10 NW NACOGDOCHES         TX   FLOODING
08/09/97   NACOGDOCHES                    SOME CARS WASHED AWAY ON
                                          HWY 204

1045 AM    GARRISON                  TX   FLOODING
08/09/97   NACOGDOCHES                    CARS WASHED OFF HWY 95

1055 AM    CARTHAGE                  TX   FLOODING
08/09/97   PANOLA                         SEVERAL CREEKS FLOODING
                                          COUNTY ROADS

1104 AM    CENTER                    TX   FLOODING
08/09/97   SHELBY                         HWY 87 CLOSED SOUTH OF
                                          SHELBYVILLE. FM 414
                                          CLOSED. SEVERAL FARM TO
                                          MARKET ROADS WASHED OUT AT
                                          BRIDGE LOCATIONS.

1105 AM    MANSFIELD                 LA   FLOODING
08/09/97   DE SOTO                        HIGH WATER OVER SEVERAL
                                          ROADS ACROSS PARISH

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:37 AM CDTFlash Flood WarningSHVDe Soto4 hr
Aug 9, 7:37 AM CDTFlash Flood WarningSHVNacogdoches4 hr
Aug 9, 9:12 AM CDTFlash Flood WarningSHVPanola, Rusk4 hr

Nearby

Flash Flood Warnings in Texas, 1997Flash Flood Warnings in Louisiana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.